The GoodRx Prescription Savings Blog

The latest updates on prescription drugs and ways to save from the GoodRx medical team

These 11 Prescriptions May Cause Ringing in the Ears

by Dr. Sharon Orrange on July 26, 2017 at 3:34 pm

Tinnitus, or ringing in the ears, is a perception of sound in one or both ears in the absence of an external source. It’s often described by patients as buzzing, ringing, or whooshing.

Tinnitus can be a continuous sound or occur intermittently and while there is often no known cause, there are a handful of medications that can contribute. “Ototoxic medications” are those that may damage the inner ear. Toxic damage to the ear from medications can result in symptoms like tinnitus, vertigo, and even deafness. Discontinuing these medications can prevent progression to hearing loss and/or vertigo, though the ringing may not always go away. Here are eleven commonly prescribed medications known to cause tinnitus:

  1. Gentamicin and tobramycin are aminoglycoside antibiotics used for the treatment of severe bacterial infections. Gentamicin, used intravenously, is a well known cause of tinnitus and vertigo along with hearing loss.
  2. Aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs) like naproxen (Aleve) and ibuprofen (Motrin, Advil) are well known causes of ringing in the ears. Those taking daily aspirin for stroke and heart disease protection should be given a heads up about this possibility—though tinnitus from aspirin usually occurs only at high doses.
  3. Loop diuretics including furosemide (Lasix) and bumetanide (Bumex) are commonly prescribed for swelling in the legs, heart failure, and to lower blood pressure. They are known to cause ringing in the ears.
  4. Tricyclic antidepressants like amitriptyline and nortriptyline are used for the treatment of depression, chronic pain, and migraine prevention and they may also cause ringing in the ears.
  5. Azithromycin (Zithromax or the “Z-pack”) and clarithromycin are antibiotics in a class called macrolides, and they’re prescribed for bacterial infections like community-acquired pneumonia, sinusitis, bronchitis, etc. Both are reported causes of ringing in the ears.
  6. ACE inhibitors are medications used to lower blood pressure that may cause ringing in the ears. These end in -il (common examples are lisinopril, enalapril, and ramipril).
  7. Amlodipine (Norvasc) and nicardipine (rarely prescribed) are calcium channel blockers. Amlodipine is commonly prescribed for high blood pressure, and reports of tinnitus follow its use.
  8. Alprazolam (Xanax), diazepam (Valium) and lorazepam (Ativan) are benzodiazepines used for the treatment of anxiety, which may cause tinnitus.
  9. Isotretinoin (Accutane, Claravis, Absorica, and others) is a pill used for severe acne that may lead to tinnitus.
  10. The fluoroquinolone antibiotic ciprofloxacin (Cipro) has been reported to cause tinnitus, but, some good news—those reports have not carried over to a similar antibiotic levofloxacin (Levaquin). Cipro is prescribed for bacterial infections like urinary tract infections, acute sinusitis and pneumonia and may lead to tinnitus.
  11. Atorvastatin (Lipitor), but not other statins, has been reported to cause tinnitus. Atorvastatin is used to lower cholesterol.

Dr O.


Copyright ©2015 GoodRx, Inc.

This information is for informational purposes only and is not meant to be a substitute for professional medical advice, diagnosis or treatment. GoodRx is not offering advice, recommending or endorsing any specific prescription drug, pharmacy or other information on the site. GoodRx provides no warranty for any of the pricing data or other information. Please seek medical advice before starting, changing or terminating any medical treatment. Third party logos, trademarks, brand names and images contained on GoodRx.com are for demonstration purposes only and are owned by their respective rights holders, who are not affiliated with this Site.